Skip to main content
Log in

Toward Computational Morse–Floer Homology: Forcing Results for Connecting Orbits by Computing Relative Indices of Critical Points

  • Published:
Foundations of Computational Mathematics Aims and scope Submit manuscript

Abstract

To make progress toward better computability of Morse–Floer homology and thus enhance the applicability of Floer theory, it is essential to have tools to determine the relative index of equilibria. Since even the existence of nontrivial stationary points is often difficult to accomplish, extracting their index information is usually out of reach. In this paper, we establish a computer-assisted proof approach to determining relative indices of stationary states. We introduce the general framework and then focus on three example problems described by partial differential equations to show how these ideas work in practice. Based on a rigorous implementation, with accompanying code made available, we determine the relative indices of many stationary points. Moreover, we show how forcing results can be then used to prove theorems about connecting orbits and traveling waves in partial differential equations.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Similar content being viewed by others

References

  1. S. Angenent and R. Vandervorst. A superquadratic indefinite elliptic system and its Morse–Conley–Floer homology. Math. Z., 231(2):203–248, 1999.

    Article  MathSciNet  MATH  Google Scholar 

  2. N. Aronszajn. A unique continuation theorem for solutions of elliptic partial differential equations or inequalities of second order. J. Math. Pures Appl. (9), 36:235–249, 1957.

    MathSciNet  MATH  Google Scholar 

  3. M. P. Bahiana. Cell dynamical system approach to block copolymers. ProQuest LLC, Ann Arbor, MI, 1990. Thesis (Ph.D.)–University of Illinois at Urbana-Champaign.

  4. B. Bakker, J. B. van den Berg, and R. Vandervorst. A Floer homology approach to traveling waves in reaction–diffusion equations on cylinders. SIAM J. Appl. Dyn. Syst., 17(4):2634–2706, 2018.

    Article  MathSciNet  MATH  Google Scholar 

  5. B. Breuer, J. Horák, P. J. McKenna, and M. Plum. A computer-assisted existence and multiplicity proof for travelling waves in a nonlinearly supported beam. J. Differential Equations, 224(1):60–97, 2006.

    Article  MathSciNet  MATH  Google Scholar 

  6. B. Breuer, P. J. McKenna, and M. Plum. Multiple solutions for a semilinear boundary value problem: a computational multiplicity proof. J. Differential Equations, 195(1):243–269, 2003.

    Article  MathSciNet  MATH  Google Scholar 

  7. R. Castelli and J.-P. Lessard. A method to rigorously enclose eigenpairs of complex interval matrices. In Applications of mathematics 2013, pages 21–31. Acad. Sci. Czech Repub. Inst. Math., Prague, 2013.

  8. R. Choksi, M. A. Peletier, and J. F. Williams. On the phase diagram for microphase separation of diblock copolymers: an approach via a nonlocal Cahn–Hilliard functional. SIAM J. Appl. Math., 69(6):1712–1738, 2009.

    Article  MathSciNet  MATH  Google Scholar 

  9. J. Cyranka and T. Wanner. Computer-assisted proof of heteroclinic connections in the one-dimensional Ohta–Kawasaki Model. SIAM J. Appl. Dyn. Syst., 17(1):694–731, 2018.

    Article  MathSciNet  MATH  Google Scholar 

  10. S. Day, Y. Hiraoka, K. Mischaikow, and T. Ogawa. Rigorous numerics for global dynamics: a study of the Swift-Hohenberg equation. SIAM J. Appl. Dyn. Syst., 4(1):1–31 (electronic), 2005.

    Article  MathSciNet  MATH  Google Scholar 

  11. S. Day, J.-P. Lessard, and K. Mischaikow. Validated continuation for equilibria of PDEs. SIAM J. Numer. Anal., 45(4):1398–1424 (electronic), 2007.

    Article  MathSciNet  MATH  Google Scholar 

  12. R. de la Llave and J. D. Mireles James. Connecting orbits for compact infinite dimensional maps: computer assisted proofs of existence. SIAM J. Appl. Dyn. Syst., 15(2):1268–1323, 2016.

    Article  MathSciNet  MATH  Google Scholar 

  13. B. Fiedler, A. Scheel, and M. I. Vishik. Large patterns of elliptic systems in infinite cylinders. J. Math. Pures Appl. (9), 77(9):879–907, 1998.

    Article  MathSciNet  MATH  Google Scholar 

  14. A. Floer. Morse theory for Lagrangian intersections. J. Differential Geom., 28(3):513–547, 1988.

    Article  MathSciNet  MATH  Google Scholar 

  15. A. Floer. Symplectic fixed points and holomorphic spheres. Comm. Math. Phys., 120(4):575–611, 1989.

    Article  MathSciNet  MATH  Google Scholar 

  16. R. Gardner. Existence of multidimensional travelling wave solutions of an initial-boundary value problem. J. Differential Equations, 61(3):335–379, 1986.

    Article  MathSciNet  MATH  Google Scholar 

  17. J. Gómez-Serrano. Computer-assisted proofs in PDE: a survey. SeMA J., 76(3):459–484, 2019.

    Article  MathSciNet  MATH  Google Scholar 

  18. D. B. Henry. Some infinite-dimensional Morse–Smale systems defined by parabolic partial differential equations. J. Differential Equations, 59(2):165–205, 1985.

    Article  MathSciNet  MATH  Google Scholar 

  19. A. Hungria, J.-P. Lessard, and J. D. Mireles James. Rigorous numerics for analytic solutions of differential equations: the radii polynomial approach. Math. Comp., 85(299):1427–1459, 2016.

    Article  MathSciNet  MATH  Google Scholar 

  20. W. D. Kalies, K. Mischaikow, and R. C. A. M. Vandervorst. Lattice structures for attractors I. J. Comput. Dyn., 1(2):307–338, 2014.

    Article  MathSciNet  MATH  Google Scholar 

  21. W. D. Kalies, K. Mischaikow, and R. C. A. M. Vandervorst. Lattice structures for attractors III. J. Dynam. Differential Equations, 2021.

  22. H. Koch, A. Schenkel, and P. Wittwer. Computer-assisted proofs in analysis and programming in logic: a case study. SIAM Rev., 38(4):565–604, 1996.

    Article  MathSciNet  MATH  Google Scholar 

  23. J.-P. Lessard and J. D. Mireles James. Computer assisted Fourier analysis in sequence spaces of varying regularity. SIAM J. Math. Anal., 49(1):530–561, 2017.

    Article  MathSciNet  MATH  Google Scholar 

  24. A. Mielke. Essential manifolds for an elliptic problem in an infinite strip. J. Differential Equations, 110(2):322–355, 1994.

    Article  MathSciNet  MATH  Google Scholar 

  25. J. D. Mireles James and K. Mischaikow. Computational proofs in dynamics. In B. Engquist, editor, Encyclopedia of Applied and Computational Mathematics, pages 288–295. Springer, 2015.

  26. K. Mischaikow. Global asymptotic dynamics of gradient-like bistable equations. SIAM J. Math. Anal., 26(5):1199–1224, 1995.

    Article  MathSciNet  MATH  Google Scholar 

  27. R. E. Moore. Interval analysis. Prentice-Hall Inc., Englewood Cliffs, N.J., 1966.

    MATH  Google Scholar 

  28. M. T. Nakao, M. Plum, and Y. Watanabe. Numerical verification methods and computer-assisted proofs for partial differential equations, volume 53 of Springer Series in Computational Mathematics. Springer, Singapore, 2019.

  29. Y. Nishiura and I. Ohnishi. Some mathematical aspects of the micro-phase separation in diblock copolymers. Phys. D, 84(1-2):31–39, 1995.

    Article  MathSciNet  MATH  Google Scholar 

  30. T. Ohta and K. Kawasaki. Equilibrium morphology of block copolymer melts. Macromolecules, 19:2621–2632, 1986.

    Article  Google Scholar 

  31. J. Robbin and D. Salamon. The spectral flow and the Maslov index. Bull. London Math. Soc., 27(1):1–33, 1995.

    Article  MathSciNet  MATH  Google Scholar 

  32. S. Rump. INTLAB - INTerval LABoratory. In T. Csendes, editor, Developments in Reliable Computing, pages 77–104. Kluwer Academic Publishers, Dordrecht, 1999. http://www.ti3.tu-harburg.de/rump/.

  33. S. M. Rump. Verification methods: rigorous results using floating-point arithmetic. Acta Numer., 19:287–449, 2010.

    Article  MathSciNet  MATH  Google Scholar 

  34. D. Salamon. Morse theory, the Conley index and Floer homology. Bull. London Math. Soc., 22(2):113–140, 1990.

    Article  MathSciNet  MATH  Google Scholar 

  35. D. Salamon and E. Zehnder. Floer homology, the Maslov index and periodic orbits of Hamiltonian equations. pages 573–600, 1990.

  36. D. Salamon and E. Zehnder. Morse theory for periodic solutions of Hamiltonian systems and the Maslov index. Comm. Pure Appl. Math., 45(10):1303–1360, 1992.

    Article  MathSciNet  MATH  Google Scholar 

  37. D. A. Salamon and J. Weber. Floer homology and the heat flow. Geom. Funct. Anal., 16(5):1050–1138, 2006.

    Article  MathSciNet  MATH  Google Scholar 

  38. M. Schwarz. Morse homology, volume 111 of Progress in Mathematics. Birkhäuser Verlag, Basel, 1993.

  39. S. Smale. Differentiable dynamical systems. Bull. Amer. Math. Soc., 73:747–817, 1967.

    Article  MathSciNet  MATH  Google Scholar 

  40. R. Thom. Sur une partition en cellules associée à une fonction sur une variété. C. R. Acad. Sci. Paris, 228:973–975, 1949.

    MathSciNet  MATH  Google Scholar 

  41. W. Tucker. Validated numerics. Princeton University Press, Princeton, NJ, 2011. A short introduction to rigorous computations.

  42. J. B. van den Berg, M. Gameiro, J.-P. Lessard, and R. C. Vandervorst. http://www.math.mcgill.ca/jplessard/ResearchProjects/RelativeInd/home.html. MATLAB codes to perform the proofs, 2022.

  43. J. B. van den Berg, R. Ghrist, R. C. Vandervorst, and W. Wójcik. Braid Floer homology. J. Differential Equations, 259(5):1663–1721, 2015.

    Article  MathSciNet  MATH  Google Scholar 

  44. J. B. van den Berg and J.-P. Lessard. Chaotic braided solutions via rigorous numerics: chaos in the Swift-Hohenberg equation. SIAM J. Appl. Dyn. Syst., 7(3):988–1031, 2008.

    Article  MathSciNet  MATH  Google Scholar 

  45. J. B. van den Berg and J.-P. Lessard. Rigorous numerics in dynamics. Notices of the American Mathematical Society, 62(9):1057–1061, 2015.

    Article  MathSciNet  MATH  Google Scholar 

  46. J. B. van den Berg and J. F. Williams. Validation of the bifurcation diagram in the 2D Ohta–Kawasaki problem. Nonlinearity, 30(4):1584–1638, 2017.

    Article  MathSciNet  MATH  Google Scholar 

  47. J. B. van den Berg and J. F. Williams. Optimal periodic structures with general space group symmetries in the Ohta–Kawasaki problem. Phys. D, 415:Paper No. 132732, 23, 2021.

  48. Y. Watanabe, M. Plum, and M. T. Nakao. A computer-assisted instability proof for the Orr–Sommerfeld problem with Poiseuille flow. ZAMM Z. Angew. Math. Mech., 89(1):5–18, 2009.

    Article  MathSciNet  MATH  Google Scholar 

  49. J. Weber. Morse homology for the heat flow. Math. Z., 275(1-2):1–54, 2013.

    Article  MathSciNet  MATH  Google Scholar 

  50. E. Witten. Supersymmetry and Morse theory. J. Differential Geom., 17(4):661–692, 1982.

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Jean-Philippe Lessard.

Additional information

Communicated by Peter Bubenik.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

van den Berg, J.B., Gameiro, M., Lessard, JP. et al. Toward Computational Morse–Floer Homology: Forcing Results for Connecting Orbits by Computing Relative Indices of Critical Points. Found Comput Math (2023). https://doi.org/10.1007/s10208-023-09623-w

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s10208-023-09623-w

Keywords

Mathematics Subject Classification

Navigation